Alert archive / Indiana / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 308, NWS Indianapolis, IN

August 25, 2011Decatur County, Rush County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 25, 2011, 1:12 AM EDT for Decatur County, Rush County, Indiana. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2011, 1:12 AM EDT (05:12 UTC)
Expired
Aug 25, 2011, 1:30 AM EDT
In force
18 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Decatur County, IN, Rush County, IN

The radar

The Indianapolis radar (KIND), 81 km from the middle of the area, began a volume at 05:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 24, 9:18 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 5.2 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2011-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3854 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2011-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3854 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1316 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
1.8
Supercell composite
15.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

094 
WUUS53 KIND 250512
SVRIND
INC031-139-250530-
/O.NEW.KIND.SV.W.0308.110825T0512Z-110825T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
112 AM EDT THU AUG 25 2011

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN DECATUR COUNTY IN CENTRAL INDIANA...
  SOUTHEASTERN RUSH COUNTY IN CENTRAL INDIANA...

* UNTIL 130 AM EDT

* AT 110 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  NORTH OF GREENSBURG...OR 17 MILES NORTHWEST OF BATESVILLE...AND
  MOVING EAST AT 55 MPH.

* LOCATIONS IMPACTED INCLUDE...
  NEW SALEM...
  CLARKSBURG...
  LAKE SANTEE...

THIS INCLUDES INTERSTATE 74 BETWEEN MILE MARKERS 128 AND 129.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3933 8530 3940 8557 3958 8551 3957 8530
TIME...MOT...LOC 0512Z 285DEG 49KT 3947 8542
WIND...HAIL 60MPH 1.00IN

$$

JAS
1 follow-up statement
672 
WWUS53 KIND 250527
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
127 AM EDT THU AUG 25 2011

INC031-139-250537-
/O.EXP.KIND.SV.W.0308.000000T0000Z-110825T0530Z/
DECATUR-RUSH-
127 AM EDT THU AUG 25 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DECATUR AND
SOUTHEASTERN RUSH COUNTIES WILL EXPIRE AT 130 AM EDT/1230 AM CDT/...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 3933 8530 3940 8557 3958 8551 3957 8530
TIME...MOT...LOC 0527Z 285DEG 49KT 3941 8517

$$

JAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 12:30 AM EDT, 42 minutes earlier.

Area forecast discussion, Aug 25, 12:30 AM EDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1230 AM EDT THU AUG 25 2011

.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW

&&

.SYNOPSIS...

A FAIRLY POTENT SHORTWAVE AND ASSOCIATED COLD FRONT WILL PUSH
THROUGH THE AREA TONIGHT...LIKELY BRINGING A ROUND OF
THUNDERSTORMS TO THE AREA. FOR THE REMAINDER OF THE SEVEN DAY
FORECAST PERIOD...SURFACE HIGH PRESSURE WILL BE IN CONTROL IN
NORTHWEST FLOW ALOFT ON THE EASTERN PERIPHERY OF A PERSISTENT
UPPER LEVEL RIDGE ACROSS THE WESTERN AND CENTRAL CONUS. THE ONLY
INTERRUPTION TO THIS MAY BE A WEAK...LIKELY DRY COLD FRONT PASSING
THROUGH THE AREA EARLY IN THE COMING WEEKEND.

&&

.NEAR TERM /REST OF TONIGHT/...

LINE OF STORMS IS CURRENTLY MAKING PROGRESSION ACROSS CENTRAL
INDIANA FROM THE NORTHWEST TO SOUTHEAST. STORMS WERE A TAD
STRONGER AT ONSET...BUT SEVERE POTENTIAL WILL STILL CONTINUE WELL
INTO THE NIGHT. MAIN THREAT SO FAR HAS BEEN DAMAGING WINDS.

ADJUSTED POPS IN GRIDS SLIGHTLY TO BETTER MATCH ONGOING SITUATION.
OVERNIGHT LOWS LOOK REASONABLE...SO NO CHANGES. UPDATED GRIDS HAVE
BEEN SENT.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...

FOCUS IS TEMPS. GUIDANCE IS SIMILAR AND A BLEND REMAINS SUFFICIENT.

SURFACE HIGH PRESSURE WILL BE IN CONTROL THROUGHOUT THE SHORT
TERM...AND A DRY FORECAST IS THE RESULT. EXPECT A DECENT CU FIELD
TOMORROW AS A WEAK LOW LEVEL THERMAL TROUGH REMAINS ACROSS THE AREA.

ON TEMPS...GUIDANCE LOOKED A BIT TOO COOL ON MAXES BASED ON 850
TEMPS...UPSTREAM READINGS...AND RECENT HISTORY. MIN TEMP NUMBERS
LOOKED REASONABLE EXCEPT FOR TONIGHT...WHEN THEY LOOKED SLIGHTLY
TOO COOL BASED ON UPSTREAM MINS.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...

NORTHWEST FLOW WILL REMAIN THE RULE UNTIL RIDGING FLATTENS OUT AND
EXPANDS EASTWARD NEXT WEEK. A WEAK...LIKELY DRY COLD FRONT WILL
PASS THROUGH THE AREA DURING THE WEEKEND...AND A WEAK WAVE MAY
IMPINGE UPON THE AREA LATE IN THE WEEKEND...BUT LITTLE IN THE WAY
OF PRECIP PRODUCING SYSTEMS OF NOTE IN THE EXTENDED. BASED ON 850
TEMPS...FELT THAT HPC NUMBERS WERE A BIT UNDERDONE...AND BUMPED
MOST MAX TEMPS UP A DEGREE OR TWO.

&&

.AVIATION.../DISCUSSION FOR 250600Z TAFS/...

KEPT BMG IN VCTS FOR AN HOUR AND THEN THE ACTIVITY SHOULD BE OVER
WITH JUST A FEW HOURS OF BKN VFR CU AND THEN CLEARING BEFORE A
SCATTERED VFR DIURNAL DECK DEVELOPS TOMORROW. FINALLY...CLEARING
EXPECTED TOMORROW NIGHT. SOME CONCERN COULD BE MVFR STRATUS OR FOG
LATE WITH MODELS INDICATING LINGERING LOW LEVEL MOISTURE AND LIGHT
WINDS. BUT FAR ENOUGH OUT TO HOLD OFF FOR NOW.

WINDS WILL BE BRIEFLY SOUTHWEST AT BMG UNTIL 07Z WHEN THE FRONT IS
EXPECTED TO MOVE THROUGH SWITHING THE WINDS TO THE NORTHWEST. WINDS
SHOULD STAY UP ENOUGH TONIGHT TO KEEP FOG FROM FORMING. ALSO...DRIER
AIR WILL BE MOVING IN BEHIND THE FRONT.

WINDS SHOULD PICK UP TO AROUND 10 KNOTS FROM THE NORTH THIS
AFTERNOON AND BECOME LIGHT FROM THE NORTH AND NORTHEAST TONIGHT.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
INC...SEVERE THUNDERSTORM WATCH UNTIL 3 AM EDT THURSDAY FOR
INC011-015-021-023-035-045-057-059-063-067-081-095-097-107-109-
119-121-133-153-157-159-165-167-171-250700.

INC...SEVERE THUNDERSTORM WATCH UNTIL 5 AM EDT THURSDAY FOR
INC005-013-027-031-055-065-071-079-083-093-101-105-135-139-145-250900
.

&&

SYNOPSIS...NIELD
NEAR TERM...TDUD
SHORT TERM...NIELD
LONG TERM....NIELD
AVIATION...MK
Hazardous weather outlook, Aug 24, 9:17 PM EDT, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
917 PM EDT WED AUG 24 2011

INZ021-028>031-035>049-051>057-060>065-067>072-260130-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
917 PM EDT WED AUG 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THE EARLY
PART OF THE NIGHT. THE MAIN THREATS FROM THESE STORMS WILL BE
DAMAGING WINDS AND LARGE HAIL. AN ISOLATED TORNADO IS ALSO
POSSIBLE. THUNDERSTORMS WILL ALSO PRODUCE DANGEROUS CLOUD TO
GROUND LIGHTNING AND TORRENTIAL RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

DRY WEATHER WILL BE THE RULE THURSDAY THROUGH THE WEEKEND. BUT
THERE WILL BE A CHANCE OF THUNDERSTORMS AGAIN BY TUESDAY OF NEXT
WEEK. IT IS TOO EARLY TO TELL WHETHER ANY OF THOSE WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS EVENING AND TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

In the hours before

Local storm report, Aug 24, 10:49 PM EDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1049 PM EDT WED AUG 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0904 PM     HAIL             1 W ROSSVILLE           40.42N  86.61W
08/24/2011  M1.00 INCH       CLINTON            IN   BROADCAST MEDIA

&&

EVENT NUMBER IND1100010

EBREON
Local storm report, Aug 24, 10:52 PM EDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1052 PM EDT WED AUG 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 PM     HAIL             1 W ROSSVILLE           40.42N  86.61W
08/24/2011  M1.00 INCH       CLINTON            IN   BROADCAST MEDIA

&&

CORRECTED EVENT TIME

EVENT NUMBER IND1100010

EBREON
Local storm report, Aug 24, 10:54 PM EDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1054 PM EDT WED AUG 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 PM     HAIL             ROSSVILLE               40.42N  86.60W
08/24/2011  M1.75 INCH       CLINTON            IN   BROADCAST MEDIA

&&

EVENT NUMBER IND1100011

EBREON
Local storm report, Aug 24, 11:04 PM EDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1104 PM EDT WED AUG 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             2 NE LAFAYETTE          40.43N  86.84W
08/24/2011  M1.00 INCH       TIPPECANOE         IN   BROADCAST MEDIA

&&

EVENT NUMBER IND1100012

EBREON
Local storm report, Aug 24, 11:53 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1153 PM EDT WED AUG 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1151 PM     HAIL             MCCORDSVILLE            39.91N 85.93W
08/24/2011  E0.50 INCH       HANCOCK            IN   TRAINED SPOTTER

&&

TDUDZIK
Local storm report, Aug 24, 11:54 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1154 PM EDT WED AUG 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1151 PM     TSTM WND GST     MCCORDSVILLE            39.91N 85.93W
08/24/2011  E58 MPH          HANCOCK            IN   TRAINED SPOTTER

&&

TDUDZIK

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 8:10 PM EDTSevere Thunderstorm WarningINDFountain, Parke, Vermillion, Warren35 min
Aug 24, 8:15 PM EDTSevere Thunderstorm WarningINDFountain, Montgomery, Tippecanoe, Warren30 min
Aug 24, 8:33 PM EDTSevere Thunderstorm WarningINDCarroll, Clinton, Tippecanoe42 min
Aug 24, 8:43 PM EDTSevere Thunderstorm WarningINDFountain, Montgomery, Parke, Putnam, Vermillion47 min
Aug 24, 9:25 PM EDTSevere Thunderstorm WarningINDFountain, Montgomery, Parke, Putnam, Vermillion50 min
Aug 24, 10:08 PM EDTSevere Thunderstorm WarningINDBoone, Hendricks, Montgomery, Putnam27 min
Aug 24, 11:49 PM EDTSevere Thunderstorm WarningINDHamilton, Hancock, Henry, Madison, Marion, Rush41 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.